Work is over for the day, and you're ready to go on your evening bike ride. However, your back has been giving you trouble, and you recently started taking an opioid medication for your pain. Is it okay to ride?
Exercise can play an important role in managing pain and in improving your mood, which can decrease your feelings of pain. And the benefits of regular activity — better heart health, stronger bones, more flexibility and better balance — play a role in keeping you healthy. So when you're being treated for chronic pain, it can be tempting to keep up your fitness routine.
However, if you're taking opioids to manage pain, it might be best to adjust your routine. Opioids cause changes in your heart, lung and bone functions that can affect your ability to be active:
- Changes in your heart rate and rhythm. Some people find that their hearts beat more slowly or irregularly when they take opioid medications. These changes can make it harder, less comfortable or dangerous to exercise while taking opioids.
- Breathing trouble. Opioid medications suppress your ability to cough. If you have allergies or are bothered by sinus drainage during activity, you might feel more congestion in your chest because your body is less able to cough matter out of your lungs and throat.
- Reduced endurance. Opioids slow your breathing and heart rate (bradycardia). When you breathe less, you take in less oxygen, making less oxygen available to your muscles. As a result, you might find that you tire more quickly or cannot exercise as hard as you usually do.
- Osteoporosis and bone fractures. Taking opioids can reduce bone building, making your bones thinner (osteoporosis) over time. When this happens, you might be more likely to break bones, especially if you engage in activities that involve impact, such as running.
- More falls. People who take opioid drugs fall more often than those taking other types of pain medication. If you have balance problems or muscle wasting due to other health conditions, you might be even more likely to fall if you take opioids while exercising.
They also affect your digestion and emotions:
- Constipation. Opioids reduce the contraction of muscles that move food through your colon. Even after using them for a short time, you might find exercise uncomfortable.
- Nausea. Some people feel nauseated when taking opioids, even if they take these drugs with food. Activities that require strenuous effort, such as running, might be unpleasant or impossible while nauseated.
- Changes in emotions. Opioids affect how you feel many basic human emotions. If you take them regularly, you might see changes in your enjoyment of activity, your motivation to exercise and related feelings.
If you and your doctor decide that opioids are right for your pain, and you want to remain active, you can take steps to minimize the risk of injury while exercising.
- Substitute activities that require less exertion. Walking in a flat, well-lit place might be safer than running.
- Choose activities that involve less impact. Exercise classes in shallow water might be an alternative to aerobics or other fitness classes on land.
- Use exercise machines. A stationary bike offers more stability and requires less balance than riding a bicycle on the street.
- Reduce workout time. Cutting an hour-long workout to 30 or 40 minutes will tire you less and reduce the risk of falling.